Pituitary MRI is widely used in endocrine practice, and is regarded as entirely safe. We report here a life-threatening outcome from a routine pituitary MRI scan.
A 23-year-old female with a 3-year history of microprolactinoma confirmed by MRI underwent a routine repeat MRI scan with gadolinium. During injection of Gadovist she experienced minimal chest tightness which rapidly resolved. Four hours after the injection she rapidly became very breathless. On admission to hospital she was shocked, profoundly breathless, with cyanosis, hypotension and marked hypoxia (HR 162 bpm, BP 72/50 mmHg, PaO2 7 kPa despite FiO2 60%); there were diffuse crepitations throughout both lung fields and no signs of cardiac disease or angioedema. CXR showed bilateral perihilar alveolar shadowing, indicating pulmonary oedema/ARDS.
She was treated with high-flow oxygen, adrenaline, hydrocortisone, chlorpheniramine and furosemide. She remained critically ill and was admitted to ITU, where she required inotropes and CPAP non-invasive ventilation for persistent acute respiratory failure. Echocardiogram confirmed normal cardiac function. She made a rapid recovery and was discharged home well 2 days later. She subsequently recalled that she had felt slightly unwell after her first MRI scan 3 years earlier.
Acute lung injury has not previously been reported after gadolinium administration. Gadolinium-induced serious adverse reactions are extremely rare (13 per million administered doses). Gadovist is a modern contrast agent regarded as having a very low potential for anaphylactoid reactions; it includes a macrocyclic chelate which is thought to give less risk of gadolinium toxicity than older agents with a linear chelate such as Omniscan. However, macrocyclic gadolinium agents may be associated with a higher frequency of allergic reactions.
Pituitary disease is rarely fatal. Endocrinologists should be aware that pituitary MRI carries a small risk of iatrogenic adverse reaction which may be life-threatening.